Author: Dr Helen Gordon, Dermatology Registrar, Greenlane Hospital, Auckland, New Zealand. DermNet New Zealand Editor in Chief: Hon A/Prof Amanda Oakley, Dermatologist, Hamilton, New Zealand. Copy editor: Maria McGivern. April 2017.
A severe cutaneous adverse reaction, or SCAR, refers to several distinct conditions.
Common features can be seen creating diagnostic difficulty. There are also cases where diagnostic criteria overlap.
A multinational registry called the RegiSCAR Project has been formed to further examine severe cutaneous adverse reactions.
*Hydroxychloroquine resulted in widespread painful erosions, mucositis, flaccid vesicles, pustules. Biopsy was consistent with AGEP.
While the pathophysiology of SCARs is not yet fully understood, the activation of drug-specific T lymphocytes has been implicated. Specific human leukocyte antigen alleles have been identified that are associated with an increased risk of forms of severe cutaneous adverse reaction.
AGEP features non-follicular sterile pustules.
DIHS/DRESS features rash, solid organ involvement (most commonly, the liver), fever, lymphadenopathy and facial oedema.
SJS/TEN often presents with a few days of prodromal illness with fever (> 39 C), malaise, cough, a blocked or runny nose, sore throat and sore eyes.
The SCAR conditions are diagnosed from the patient history and a careful clinical examination; diagnosis can be aided by investigations such as blood tests and skin biopsy.
SCARs will usually require hospital admission.
SJS/TEN, DIHS/DRESS and AGEP can share features, and there are also case reports of overlap where the full diagnostic criteria for more than one form of SCAR have been met.
In a study of 117 patients with DIHS/DRESS using the RegiSCAR database, 30% had pustules, 16% blistering, and 56% had mild mucosal involvement.
A skin biopsy can help to distinguish between the SCARs.
See the DermNet NZ bookstore
© 2018 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.